Yes, you can overdose on any antidepressant. How it affects you will depend on the type of antidepressant, how much is taken, and if it’s mixed with other drugs or alcohol.
Taking too much of any medication can lead to significant health effects.
According to the 2020 Annual Report of the American Association of Poison Control Centers, more than 60,000 antidepressant overdoses occurred that year. Over the past 10 years, antidepressant overdoses have had more serious outcomes.
This is why it’s important to follow prescription labels carefully and reach out for help if you’re thinking about hurting yourself in any way.
If you or someone you know has overdosed on antidepressants:
It’s important to seek emergency medical attention or call 911 if the person you’re with:
- has lost consciousness
- is having trouble breathing
- is experiencing a seizure
- has fingernails or lips turning blue
You can take too much of any medication, including all classes of antidepressants and other psychiatric medications. How an antidepressant overdose affects you will depend on:
- how many pills taken
- the type of antidepressant you take
- whether you mixed the antidepressant with other substances
Many antidepressant overdoses occur due to mixing an antidepressant with another substance, such as alcohol or an opioid. In 2020, more than 5,500 U.S. deaths were associated with antidepressant overdoses. Many of these deaths happened in combination with opioids like fentanyl.
If you take an antidepressant that affects your serotonin levels, taking certain medications with them may make you more likely to develop serotonin syndrome. This can be a potentially serious drug reaction.
If you just forget and take a second dose of your antidepressant, you may not feel anything. Or you may feel mild side effects like nausea, a headache, or dizziness.
There are several classes of antidepressants and each medication has different recommended dosages.
Medication labels often list a dosage range with a maximum recommended dose — the largest dose they have found to be effective — but they do not typically include a “lethal” dose.
A lethal dose is an amount of medication that would be likely to cause death or severe complications. Antidepressant labels do not list these because every person’s body, how they tolerate medication, and their health are different. What might be a lethal dose for you might not be for someone else.
Still, anything past the maximum dose may cause side effects, in the same way you may have noticed side effects when first starting a medication.
It’s best to check the label on your prescribed medication for the most accurate dosage information, but
Selective serotonin reuptake inhibitors (SSRIs)
|Typical dose range
SSRIs are considered one of the safest classes of antidepressants because of their low level of toxicity. This means that most people would not experience severe effects or death even when they take more than the maximum recommended dose.
Still, how an SSRI overdose might affect someone varies.
Serotonin-norepinephrine reuptake inhibitors (SNRIs)
|Typical dose range
Like SSRIs, SNRI medications are typically less toxic than older antidepressants. When effects do occur, they typically involve mild effects like raised blood pressure and a rapid heart rate. In more severe cases, seizures have been reported.
According to data from the FDA prescription label, in most cases, Effexor overdoses did not cause any symptoms. However, severe effects are
Tricyclic antidepressants (TCAs)
|Typical dose range
TCAs are significantly more toxic and more likely to cause side effects than other classes of antidepressants.
According to research from 2019, TCAs are more toxic due to their potential to cause fatal arrhythmias (irregular heartbeat). A TCA overdose could cause severe outcomes even in low doses for some people.
Monoamine oxidase inhibitors (MAOIs)
|Typical dose range
One reason for this level of toxicity is that MAOIs have more interactions with other medications and foods.
Mixing MAOIs with any other antidepressant puts you at a
Atypical antidepressants and serotonin modulators
|Typical dose range
Most other antidepressants fall somewhere between SSRIs and MAOIs in how toxic they are. But these antidepressants all work differently, so the effects of an overdose vary.
- According to 2019 research, Wellbutrin overdoses were 2.5 times more likely to have severe complications than SSRI overdoses. Wellbutrin is also more likely to cause seizures when too much is taken.
- Trazodone overdoses can severely affect a person’s liver functions and
may causeserotonin syndrome if mixed with certain medications.
- According to the FDA prescription label, Trintillix overdoses of 40 mg have caused unpleasant symptoms like nausea, dizziness, and diarrhea. Overdoses of 80 mg — 4 times the maximum dose — could lead to serotonin syndrome or severe outcomes.
- Viibryd overdoses of 5 to 7 times the recommended dose have been reported with outcomes such as serotonin syndrome, hallucinations, and lethargy.
Several factors affect how much of certain medications will affect you. But some antidepressants have higher toxicity levels than others.
If a medication has a high toxicity level, complications may occur with less medication or lower doses. Also, when those complications occur, they will likely be more severe.
If a medication has a low toxicity level, it’s considered safer since they often do not cause death or severe outcomes even in high doses.
SSRI medications are known for lower toxicity levels. Research from 1998 reports that SSRI overdoses of 30 times the maximum dose led to only minor symptoms.
Of all the SSRIs, citalopram (Celexa) has the highest toxicity index.
According to a
- tricyclic antidepressants
- MAO inhibitors
The exact signs and symptoms of an antidepressant overdose will depend on the medication or if it’s combined with another medication or substance.
Some overdoses, especially mild ones, only cause a worsening of side effects that you may have had when you first started the antidepressant, such as dry mouth, nausea, drowsiness, or dizziness.
Possible signs and symptoms of an antidepressant overdose include:
- drowsiness or changes in consciousness
- rapid or irregular heartbeat
- changes to blood pressure (either high or low)
- respiratory depression, which usually causes you to take slower and shallower breaths
- serotonin syndrome
Serotonin syndrome can occur due to overdosing on antidepressants that affect serotonin or by combining an antidepressant with another medication that increases serotonin levels.
Serotonin syndrome can be a medical emergency. Signs of serotonin syndrome include:
- rapid heart rate
- abnormally high body temperature (hyperthermia)
- high blood pressure
- stiff muscles that are difficult to move (hypertonia)
- nausea and vomiting
- severe twitching (hyperreflexia)
- involuntary muscle contractions (clonus)
In severe overdoses, it’s possible to experience coma, status epilepticus, or even death.
No matter the type of medication or severity of symptoms, any antidepressant overdose should be treated like a medical emergency. This is especially important due to the risk of seizures, serotonin syndrome, and death.
If the person is having any signs of serotonin syndrome or severe overdose, you can take them to an emergency department or call your local emergency number.
If you know someone has overdosed but they aren’t showing symptoms, it’s still important to seek help. While signs typically show up within a few hours, effects may take longer for some medications or in some people.
Antidepressant overdoses are possible. Taking too much of an antidepressant could affect you in several ways depending on the type of antidepressant, how much you took, and if it was mixed with anything like alcohol.
Antidepressant overdoses — no matter how severe — are a medical emergency. If you believe you or someone you know may have overdosed, seek emergency help.